Medicine Central™ is a quick-consult mobile and web resource that includes diagnosis, treatment, medications, and follow-up information on over 700 diseases and disorders, providing fast answers—anytime, anywhere. Explore these free sample topics:
-- The first section of this topic is shown below --
- Excess autonomic stimulation by adrenergic agents produces the clinical syndrome typically described as “sympathomimetic.”
- Overdose from sympathomimetic agents occurs secondary to the use of prescription drugs, nonprescription drugs such as OTC cold medicine (e.g., pseudoephedrine), dietary supplements (e.g., ephedra, synephrine), and illicit drugs such as cocaine, amphetamine, and methamphetamine.
- A more recent trend is the use of mephedrone and methylenedioxypyrovalerone (MDPV) among others are sold legally under the guise of “bath salts.”
- The sequelae of sympathomimetic overdose are generally related to the neurologic and cardiovascular systems.
- Severe problems may include agitation-induced hyperthermia, cardiac dysrhythmia, hypertension, myocardial ischemia, and infarction; CVA; seizure; and cardiovascular collapse.
- Bath salts appear to be associated with a much higher incidence of psychotic events than other sympathomimetics.
- A number of potent amphetamine analogs, such as paramethoxymethamphetamine (PMA), which have a high incidence of morbidity and mortality, are increasingly common components of tablets sold as MDMA.
- Cocaine, methamphetamine, and MDMA (commonly called “Molly” or “ecstasy”) are the 3 most common illicit stimulant drugs causing emergency visits in the United States.
- Prescription stimulants such as methylphenidate and albuterol are often frequent causes of intentional as well as unintentional poisoning.
- Relevant pathophysiology is based on the adrenergic receptor type stimulated by the drug in question. The adrenergic receptors of relevance include α1, β1, and β2 receptors.
- Ephedrine and pseudoephedrine stimulate both α and β receptors:
- Excessive cardiovascular stimulation results in symptoms qualitatively similar to those that occur with catecholamines.
- Ephedrine and pseudoephedrine have weaker penetration of the CNS relative to drugs of abuse.
- As a result, users may suffer from systemic complications of the relatively larger doses necessary to achieve the CNS “high” of other stimulants.
- Nonelective β-adrenergic agonists
- Isoproterenol, rarely used, is the prototypical nonselective β-agonist causing the following:
- Tachycardia, hypotension, tachydysrhythmia, myocardial ischemia, and flushing due to its cardiostimulatory and vasodilatory properties
- Commonly, CNS effects of anxiety, fear, and headache occur.
- Selective β2 adrenergic agonists are commonly used, and these include albuterol, levalbuterol, salmeterol, terbutaline, and others.
- Common adverse effects include the following:
- Tachycardia, palpitations, and tremor
- Hypotension, often with widened pulse pressure
- Nausea, vomiting, and sometimes diarrhea
- Hyperglycemia and hypokalemia
- Elevation of CPK as well as troponin, although myocardial infarction is never expected to occur in otherwise healthy children with selective β2 agonist exposure
- Anxiety, fear, and headache also may occur.
- α1 Selective agonists include phenylephrine and phenylpropanolamine, although the latter is no longer commercially produced in any meaningful quantity in the United States.
- Hypertension due to direct vasoconstrictive effects is the most common effect.
- Reflex bradycardia may occur, particularly with phenylpropanolamine.
- Headache due to elevated BP and even CVA may occur.
- Agents with combined α- and β-adrenergic activity: epinephrine, norepinephrine, dopamine, ephedrine, and pseudoephedrine
- α1-Adrenergic agonists: phenylephrine, phenylpropanolamine
- β-adrenergic agonists: nonselective β-agonist isoproterenol
- Selective β1 agonists: dobutamine
- Selective β2 agonists: albuterol, salmeterol, terbutaline, ritodrine
- OTC agents: ephedrine-containing cold medicine, ephedra, Ma Huang
- Illicit drugs: cocaine, amphetamine, methamphetamine, MDMA (ecstasy), MDPV (bath salts)
- Theophylline and caffeine may cause a clinical syndrome of sympathomimetic poisoning.
Commonly Associated Conditions
- Many sympathomimetic agents are capable of producing psychiatric symptoms, particularly psychosis.
- This psychosis is similar to or indistinguishable from schizophrenia.
- 2 rare results of MDMA use include serotonin syndrome and SIADH with symptomatic hyponatremia.